Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 236, NWS St. Louis, MO

May 26, 2024Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2024, 12:31 AM CDT for Moniteau County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2024, 12:31 AM CDT (05:31 UTC)
Expired
May 26, 2024, 1:00 AM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 147 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1925 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:54 PM CDT, 1 hour 37 minutes earlier. Its key messages:

  • -Severe thunderstorms are expected late tonight through Sunday morning, primary threat is damaging winds. -Severe thunderstorms are expected again during Sunday afternoon and evening, with damaging winds, tornadoes, and large hail possible. -Locally heavy rainfall, up to 2-5 inches, is possible with both rounds of thunderstorms on Sunday. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 25, 10:54 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1054 PM CDT Sat May 25 2024

.KEY MESSAGES...

-Severe thunderstorms are expected late tonight through Sunday
 morning, primary threat is damaging winds.

-Severe thunderstorms are expected again during Sunday afternoon
 and evening, with damaging winds, tornadoes, and large hail
 possible.

-Locally heavy rainfall, up to 2-5 inches, is possible with both
 rounds of thunderstorms on Sunday.

-Next week will usher in a pattern change toward drier, more
 seasonal weather.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 334 PM CDT Sat May 25 2024

Surface ridge will continue to slide off to the east this
evening. Otherwise, the upper level trough over the Rockies has
begun to lift out towards the Great Lakes region. The majority of
the latest deterministic as well as ensemble models have good
agreement with the timing, strength and placement of the system as
it moves through the area late tonight through Sunday. As a
surface low deepens in the lee of the Rockies, the accompanying
warm front will lift northward across the forecast area late
tonight. Still expect convection will initiate on the nose of a
strong southerly low level jet (40-60kts) over central Kansas,
advecting in plenty of low level moisture and instability as it
congeals into an MCS. As the low level jet veers, the MCS will
slide east across the region. Still some uncertainty on the exact
track of the complex, with some guidance solutions pushing it
along the I-70 corridor, while others push it across southern
Missouri and Illinois.

As for the threat for severe storms late tonight through midday
Sunday, strong deep layer shear (0 to 6km bulk shear of 40-50kts) as
well as 3000+ J/kg MU CAPE combined with cold pool support from the
MCS will allow portions of the MCS to become strong to severe. The
main threat will be damaging winds and a low threat of tornadoes.

The first round of storms will weaken and exit the region by midday
Sunday. Then there is the matter of a second round which will be
conditional depending on where the atmosphere can recover from the
morning activity. So where ever the outflow from the morning
activity ends up, thunderstorms are expected to redevelop during the
afternoon and into the evening as the mid level trough moves through
and erodes inhibition. Latest RAP soundings have MU CAPEs back
around 3000+ J/kg with 45 to 50 knots of effective shear, which will
support supercells with primary threats of very large hail (2"+)
and damaging winds (up to 80 mph). Even though confidence is
highest that the best location for severe storms will be in the
warm sector south of the outflow boundary, could see enough
recovery north of the outflow where the environment would be quite
favorable for tornadoes, so a few significant tornadoes (EF2 or
stronger) are possible.

Another issue to deal with will be locally heavy rainfall as each
round of storms move through. Yesterday portions of west central and
southwest Illinois received up wards of 3 to 5 inches of rain, with
few locations in excess of 6 inches. If thunderstorms train over
this area, the threat for flash flooding will be greater. If the
storms either don't train or they move over areas that have not
gotten as much rain, the threat for flash flooding will be lower.
With the possibility of 2 to 5 inches of rain, have issued a flood
watch for areas along and south of a Pittsfield, IL to Monroe City,
MO line from 06z Sunday until 06z Monday.

Byrd
&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 334 PM CDT Sat May 25 2024

Even though dry and mild weather is expected through most of the
work week, another shortwave will rotate around the surface low over
the Great Lakes region. This could bring another round of showers
Monday afternoon, but for now confidence is low. Beyond that,
pattern begins to change late in the work week with next chances for
rain by next weekend.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1033 PM CDT Sat May 25 2024

Two rounds of severe weather are still expected within the TAF
period. The first round of severe weather will enter central and
northeast Missouri near sunrise. This will be a line of
thunderstorms capable of damaging winds of up to 60 kts and brief
tornadoes. When this line impacts a terminal, expect ceiling and
visibility drops. Added IFR tempo groups at each terminal for this,
but heavy rain may reduce flight conditions even further.

We expect a short break in the late morning/early afternoon before
convection develops in southeast Missouri this afternoon and evening
ahead of a cold front. During this round, very large hail (2+
inches), damaging winds up to 70 kts, and significant tornadoes are
possible. Confidence in exactly where these thunderstorms will be is
low given the dependence on tonight's round. As of 04z, the St.
Louis metropolitan terminals have the highest chance of impact by
this round. Again, expect stark drops in flight conditions in the
case of a direct hit.

The wind speed and direction over the period will be highly
influenced by convection through the period. Generally, winds will
be southerly and will continue to increase, becoming gusty later
tonight. They will veer to northwesterly behind the front Sunday
evening and subside thereafter.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Sunday night for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch through late Sunday night for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 25, 3:46 PM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
346 PM CDT Sat May 25 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
346 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected late tonight. Some may be strong to
severe. Damaging wind and a low tornado threat are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tonight's thunderstorms may last into Sunday morning. There is a
second chance of thunderstorms Sunday afternoon into evening. Some
may be strong to severe. Damaging wind, large hail, and tornadoes are
the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:57 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau33 min
May 26, 5:37 AM CDTSevere Thunderstorm WarningLSXReynolds38 min
May 26, 5:59 AM CDTSevere Thunderstorm WarningLSXIron46 min
May 26, 6:15 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois45 min
May 26, 6:40 AM CDTAreal Flood AdvisoryLSXBoone, Callaway3 hr
May 26, 11:50 AM CDTRiver Flood WarningLSXPerry, Sainte Genevieve4 days
May 26, 3:17 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau43 min
May 26, 3:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren45 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage45 min
May 26, 3:46 PM CDTRiver Flood WarningLSXReynolds65 hr
May 26, 4:06 PM CDTSevere Thunderstorm WarningLSXCole, Osage39 min
May 26, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Gasconade, Warren51 min
May 26, 4:14 PM CDTAreal Flood AdvisoryLSXCole, Osage3 hr
May 26, 4:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
May 26, 4:39 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage51 min
May 26, 4:47 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren43 min
May 26, 4:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren35 min
May 26, 5:01 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr
May 26, 5:05 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade, Montgomery, Saint Charles, Warren3 hr
May 26, 5:09 PM CDTTornado WarningLSXFranklin, Jefferson, Saint Louis51 min
May 26, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis38 min
May 26, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis35 min
May 26, 5:43 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis47 min
May 26, 5:48 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis15 min
May 26, 5:49 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Jefferson, Washington41 min
May 26, 6:06 PM CDTSevere Thunderstorm WarningLSXCrawford39 min
May 26, 6:09 PM CDTTornado WarningLSXReynolds51 min
May 26, 6:14 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois46 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLSXIron, Washington44 min
May 26, 6:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve49 min
May 26, 6:30 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis3 hr
May 26, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXIron, Sainte Genevieve, Saint Francois, Washington46 min
May 26, 6:46 PM CDTTornado WarningLSXReynolds27 min
May 26, 6:51 PM CDTTornado WarningLSXIron, Madison, Reynolds39 min
May 26, 4:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey45 min
May 26, 5:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery42 min
May 26, 5:29 PM CDTSevere Thunderstorm WarningLSXMadison61 min
May 26, 6:09 PM CDTTornado WarningLSXSaint Clair51 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison59 min
May 26, 6:34 PM CDTAreal Flood AdvisoryLSXMadison3 hr
May 26, 6:38 PM CDTTornado WarningLSXClinton, Randolph, Saint Clair, Washington67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.